Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 236, NWS Mobile, AL

August 30, 1998Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 30, 1998, 4:14 PM CDT for Baldwin County, Alabama. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 30, 1998, 4:14 PM CDT (21:14 UTC)
Expired
Aug 30, 1998, 5:00 PM CDT
In force
46 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 47 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 4:15 PM CDTHail 0.75Little River, ALDime size hail was reported near Little River.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1998-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 590 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1998-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
590 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1283 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 302114 RRA
SVRMOB
ALC003-302200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
414 PM CDT SUN AUG 30 1998

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BALDWIN COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 500 PM CDT

* AT 411 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 27 MILES NORTH OF
  BAY MINETTE OR 1 MILE NORTHEAST OF LITTLE RIVER... AS INDICATED BY
  DOPPLER RADAR... MOVING NORTHEAST 5 MPH.

* THE PATH OF THIS SEVERE THUNDERSTORM WILL BE MAINLY OVER RURAL AREAS.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:55 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 30, 2:55 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
255 PM CDT SUN AUG 30 1998

DON'T PARTICULARLY CARE FOR WHAT THE MODELS HAVE TO SAY ABOUT WHAT
MAY BE IN STORE FOR GULF COAST AREA LATER ON THIS WEEK...BUT FIRST
THINGS FIRST. WEAK TROF/BOUNDARY EXTENDING FROM S MS ACROSS CENTRAL
AL ONCE AGAIN FOCUS FOR SHRA/TSRA DEVELOPMENT TODAY. DEWPOINTS IN THE
LOWER 70S N OF BOUNDARY...MID/UPPER 70S S. SCATTERED CBRZ ACTIVITY
HAS ALSO DEVELOPED COASTAL SECTIONS THIS AFTERNOON. EXPECT PCPN FROM
BOTH AREAS TO HOLD ON INTO EARLY EVENING HOURS...THEREFORE FAVOR
SLIGHT POP FOR TONIGHT...PRIMARILY FOR EVENING HOURS. MODELS WASH
AFOREMENTIONED BOUNDARY OUT DURING NEXT 12 TO 24 HOURS...BUT WOULD
NOT BE SURPRISED TO SEE SHRA/TSRA DEVELOPMENT AGAIN MON ALONG WHAT'S
LEFT OF BOUNDARY...AS WELL AS SCATTERED CBRZ CONVECTION FARTHER
S...MUCH LIKE TODAY. ALL MODELS BEGIN SIGNIFICANT DEVELOPMENT OF LOW
IN SW GULF BY 12Z MON...WITH STEADY DEEPENING AND GENERAL NORTHWARD
DRIFT THROUGH NEXT 36 HOURS (12Z TUE). NGM FARTHER WEST AND WEAKER
WITH THIS FEATURE. AVN/ETA DEVELOP STRONGER LOW PRES AND MORE NLY
DIRECTION OF MOVEMENT. ETA FASTEST IN MOVING FEATURE TOWARD CENTRAL
GULF COAST REGION. WILL DEFINITELY BE SOMETHING TO KEEP AN EYE ON
TOWARD MID WEEK. MODELS ALSO IN FAIRLY GOOD AGREEMENT IN BRINGING
DEEP TROPICAL MOISTURE INTO FCST AREA BY 00Z-12Z TUE IN ADVANCE OF
DEVELOPING GULF SYSTEM. THEREFORE WILL BEGIN TO INCREASE POPS OVER FA
MON NIGHT INTO TUE.

EXPECT INCREASING WINDS AND SEAS OVER MARINE AREA WITH POSSIBLE
DEVELOPMENT AND APPROACH OF GULF LOW PRES. SCA LIKELY REQUIRED BY 00Z
TUE. SCATTERED SHRA/TSRA OVER COASTAL WATERS...ESP LATE IN PERIOD.

MOB 74/92/73/90 1245  PNS 75/93/75/L90 1245
DTS 76/92/75/90 1245  GZH 71/96/71/92 2224 12

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.